Minnesota, 2007

Hail in Minnesota, August 9, 2007

August 9, 2007 · NWS FGF · 1 event in 1 county or zone

Late in the afternoon of the 9th, a stationary surface boundary was draped across southern Manitoba, Canada. A few thunderstorms developed south of Winnipeg and one clipped northeast Kittson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 9th, a stationary surface boundary was draped across southern Manitoba, Canada. A few thunderstorms developed south of Winnipeg and one clipped northeast Kittson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 3:29 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 9, 3:29 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 PM CDT THU AUG 9 2007

.UPDATE...
WILL DO A QUICK UPDATE TO ADD SOME EVENING THUNDER TO NW MN. THERE
IS A BAND OF STORMS SOUTH OF YWG...THAT SHOULD BUILD SOUTH INTO
THE ROSEAU...LAKE OF THE WOODS COUNTIES THROUGH THE EVENING WHERE
CAPES ARE AROUND 2000 J/KG ALONG WITH A WEAK SFC TROUGH AND ABOUT
30KT OF SHEAR. WILL ISSUE A FORECAST UPDATE TO TWEAK WX GRIDS SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT THU AUG 9 2007/

SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. LATEST SURFACE ANALYSIS SHOWS WEAK WEATHER SYSTEMS
OVER THE AREA...WITH LOW PRESSURE OVER NW MN AND HIGH PRESSURE IN E
ND. WHEN COMPARING MODELS...MODELS ARE SIMILAR IN OVERALL SURFACE
PATTERN...BUT STILL HAVE SOME DIFFERENCES IN THERMODYNAMIC PROFILES
AND TIMING. THUS...STILL USED MODEL COMPROMISE FOR FORECAST. THE
WEAK HIGH PRESSURE SYSTEM SHIFTS E TONIGHT AS ANOTHER LOW PRESSURE
SYSTEM MOVES TOWARDS THE N PLAINS FROM THE W. THIS STRONGER LOW
PRESSURE SYSTEM WILL BRING THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY
FOR AFTER MIDNIGHT TONIGHT INTO SAT.

DEPENDING ON HOW THE WARM AIR ADVECTION BAND SETS UP AHEAD OF THE
LOW...THERE IS THE POTENTIAL FOR THUNDERSTORM ACTIVITY TO DEVELOP IN
W AND CENTRAL ND AND MOVE INTO E ND AFTER MIDNIGHT TONIGHT. SOME
STORMS COULD BECOME SEVERE...BUT WITH THE CONTINUED UNCERTAINTIES ON
DEVELOPMENT AND TRACK...WILL NOT PUT SEVERE WORDING IN GRIDS FOR
TONIGHT OR TOMORROW AT THIS TIME. LATER SHIFTS WILL NEED TO CONTINUE
TO MONITOR AND ADD SEVERE WORDING IF NECESSARY.

THE SURFACE LOW TRACKS THROUGH SD ON FRI INTO SAT...KEEPING THE
AREA IN A GOOD LOCATION FOR CONTINUED THUNDERSTORM REDEVELOPMENT DUE
TO STRONG 850MB Q-VECTOR CONVERGENCE AND 700MB LIFT IN CONJUNCTION
WITH A SURFACE BOUNDARY. THUS...KEPT CHANCES FOR THUNDERSTORMS IN
FORECAST UNTIL SAT NIGHT...WHEN THE LOW FINALLY MOVES E OF THE AREA.
SURFACE HIGH PRESSURE WILL DOMINATE FOR SUN...SO KEPT FORECAST DRY.

LONG TERM...(MON-THU)...THE LONG TERM WILL START OFF WITH AN H500
RIDGE EXTENDING INTO THE REGION FROM AN UPPER LEVEL HIGH OVER THE
CENTRAL PLAINS. GFS AND ECMWF ARE FAIRLY CONSISTENT ON THE POSITION
OF THE RIDGE THROUGH TUE NIGHT. BOTH MODELS DO SHOW THE HIGH BEGIN
TO RETROGRADE BY WED...RESULTING IN SLIGHTLY MORE ZONAL FLOW OVER
THE CWA. MODELS ALSO BEGIN TO DEVIATE ON A PACIFIC UPPER LEVEL TROF
APPROACHING THE W COAST...WITH THE ECMWF SLIGHTLY FASTER.

OVERALL...THE MAIN CHALLENGE WILL BE TIMING OF SFC FEATURES. BOTH
MODELS DEPICT A SFC LOW OVER EXTREME E MT SUN EVENING...WITH THE GFS
MOVING THE LOW ACROSS ND AND INTO S MB. ADDED 20 POPS INTO THE ZONES
MAINLY FOR MON AFTERNOON...AND KEPT 20 POPS ON THE MN SIDE
OVERNIGHT. STRONG S FLOW AHEAD OF THIS LOW SHOULD MAKE MON THE
WARMEST DAY IN THE LONG TERM...ALTHOUGH MAX TEMPS WILL ONLY BE A
COUPLE OF DEGREES ABOVE SEASONAL NORMS.

BEYOND TUE...MODEL INCONSISTENCIES BETWEEN RUNS BRINGING LOW
CONFIDENCE FOR ANY SIGNIFICANT PRECIP. 12Z GFS SHOWS A LOW TRACK
ACROSS SD TUE NIGHT AND WED. THUS...I PUT IN A SLIGHT CHANCE OF POPS
ACROSS THE S FOR TUE NIGHT. THEN AN UPPER LEVEL WAVE MAY PUSH
THROUGH THE NE WED NIGHT...ALTHOUGH CONFIDENCE IS LOW AT THIS TIME.

AVIATION...VFR WITH NW FLOW LATE THIS AFTERNOON THROUGH THE EVENING
HOURS. A LOW PRESSURE SYSTEM APPROACHING FROM THE W WILL CAUSE WINDS
TO SHIFT NE OVERNIGHT...AND TO THE SE BY SUNRISE. CALMEST WINDS
SHOULD BE IN THE KBJI AREA...THUS TOOK VIS DOWN TO IFR TOMORROW
MORNING. INCREASED CLOUD COVER AND A TIGHTENING PRESSURE GRADIENT
SHOULD KEEP VFR VISIBILITIES AT KGFK...HOWEVER COULD SEE SOME MVFR
VISIBILITIES AT KFAR. EXPECT TO SEE SOME ISOLATED SHOWERS OR
THUNDERSTORMS IN E ND NEAR THE END OF THE TAF PERIOD...HOWEVER CIGS
SHOULD REMAIN VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 9, 5:14 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
614 AM CDT THU AUG 9 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
614 AM CDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA
AFTER MIDNIGHT TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE FRIDAY
AFTERNOON INTO THE EVENING HOURS.

ADDITIONAL THUNDERSTORM CHANCES EXIST MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY EVENING.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 167 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kittson

When
August 9, 4:55 PM CST
Where
Kittson County, 8.1 mi NE of Lancaster Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.960, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46967.